Alert archive / West Virginia / River Flood Warnings in 2011

River Flood Warning 24, NWS Blacksburg, VA

April 28, 2011Greenbrier County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this river flood warning at Apr 28, 2011, 11:16 AM EDT for Greenbrier County, Monroe County, Summers County, West Virginia. It took effect at Apr 29, 2011, 12:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 28, 2011, 11:16 AM EDT (15:16 UTC)
In effect from
Apr 29, 2011, 12:00 AM EDT
Expired
Apr 28, 2011, 9:19 PM EDT
In force
Issued by
NWS Blacksburg, VA
Flood severity
Minor

Counties Greenbrier County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Greenbrier River at Alderson (ALDW2). The gauge peaked at 12.87 ft at Apr 29, 2011, 12:00 AM EDT.

actionminormoderate5101504/2804/2904/30
Action stage
9 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03183500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WGUS41 KRNK 281516
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
1116 AM EDT THU APR 28 2011

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED
A FLOOD WARNING FOR THE FOLLOWING RIVERS IN WEST VIRGINIA...

  GREENBRIER RIVER AT ALDERSON AFFECTING GREENBRIER...MONROE AND 
  SUMMERS COUNTIES


FOR THE GREENBRIER RIVER...INCLUDING ALDERSON...MINOR FLOODING IS 
FORECAST.

HEAVY RAINFALL OF 2 TO 3 INCHES ALONG THE GREENBRIER BASIN WEDNESDAY 
NIGHT IS CAUSING A SIGNIFICANT RISE ON THE GREENBRIER RIVER. IT IS NOW 
EXPECTED TO CREST A LITTLE OVER THE FLOOD STAGE OF 14 FEET...AROUND
MIDNIGHT TONIGHT. THIS WILL LIKELY CAUSE FLOOD PROBLEMS UPSTREAM 
ALONG THE GREENBRIER TO THE RONCEVERTE AREA AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED AREAS...THE WATER MAY BE MUCH DEEPER 
THAN YOU THINK.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER 
STATEMENTS OR WARNINGS.

 
$$

&&

WVC025-063-089-290316-
/O.NEW.KRNK.FL.W.0024.110429T0400Z-110430T0010Z/
/ALDW2.1.ER.110429T0400Z.110429T0600Z.110429T1210Z.NO/
1116 AM EDT THU APR 28 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE GREENBRIER RIVER AT ALDERSON.
* FROM THIS EVENING INTO FRIDAY MORNING.
* AT 10AM THURSDAY THE STAGE WAS...6.0 FEET AND RISING.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 14.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY MIDNIGHT TONIGHT AND 
  CONTINUE TO RISE TO AROUND 14.5 FEET BY 200 AM FRIDAY. THE 
  RIVER WILL FALL BELOW FLOOD STAGE LATE FRIDAY MORNING.
* AT 15.0 FEET...FARM LAND ALONG THE RIVER BANK NEAR THE GAGE IS FLOODED.
* THIS CREST COMPARES TO A PREVIOUS CREST OF 14.6 FEET ON MAR 5 2008.

$$
1 follow-up statement
561 
WGUS81 KRNK 290119
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
919 PM EDT THU APR 28 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS
IN WEST VIRGINIA...
 
  GREENBRIER RIVER AT ALDERSON AFFECTING GREENBRIER...MONROE AND 
  SUMMERS COUNTIES
 

THE GREENBRIER RIVER AT ALDERSON WAS AT 11.9 FEET AT 8 PM. THE RIVER
IS FORECAST TO RISE AND CREST AT 12.9 FEET BY 2 AM FRIDAY. THIS
KEEPS IT BELOW THE FLOOD STAGE OF 14 FEET. THEREFORE THE 
WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER 
STATEMENTS OR WARNINGS.

 GRAPHICAL FORECAST INFORMATION IS AVAILABLE ON THE INTERNET AT 
HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE). CLICK ON 'RIVERS & LAKES 
AHPS'.


 
 
THIS IS THE LAST SCHEDULED STATEMENT FOR THIS PARTICULAR EVENT.

&&

WVC025-063-089-290149-
/O.CAN.KRNK.FL.W.0024.000000T0000Z-110430T0010Z/
/ALDW2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
919 PM EDT THU APR 28 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE GREENBRIER RIVER AT ALDERSON.
* UNTIL FRIDAY EVENING. 
* AT 08PM THURSDAY THE STAGE WAS 11.9 FEET.
* FLOOD STAGE IS 14.0 FEET.
* CREST AT 12.9 FEET AT 2 AM FRIDAY.
AT 13.5 FEET... LOW SPOTS BELOW RIVER GAGE ARE SUBJECT TO FLOODING..


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Apr 28, 11:03 AM EDT, 13 minutes earlier.

Area forecast discussion, Apr 28, 11:03 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 AM EDT THU APR 28 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL PASS EAST ACROSS THE REGION THIS MORNING
AND THEN OFFSHORE DURING THE AFTERNOON. THIS WILL BRING AN END TO
THE HEAVIER SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON. COOLER
HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT INTO FRIDAY AND
REMAIN IN CONTROL OF OUR WEATHER THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STORM DAMAGE SURVEYS WERE BEING CONDUCTED IN HALIFAX COUNTY
VIRGINIA AND SMYTH COUNTY VIRGINIA.

QUICK UPDATE TO CLEAR SOME COUNTIES OUT OF THE WESTERN PART OF THE
TORNADO WATCH.

STRONG COLD FRONT WAS BISECTING THE COUNTY WARNING AREA THIS
MORNING WITH A BAND OF SHOWERS AND THUNDERSTORMS IN THE EAST AND
DEW POINT DROPPING INTO THE LOWER 50S IN THE WEST.

THE FRONT WILL CONTINUE TO PROGRESS EAST THIS AFTERNOON AND AS
THE STORMS CLEAR THE EASTERN COUNTY WARNING AREA THE TORNADO
WARNING WILL BE CANCELLED.

MADE MINOR ADJUSTMENTS TO MAXIMUM TEMPERATURES SINCE EXPECT THE
CLEARING TO MOVE INTO THE EASTERN COUNTY WARNING WHICH WILL
COUNTERACT THE COLD AIR ADVECTION BEHIND THE FRONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
LONG WAVE TROF MOVES EAST OF THE FORECAST AREA BY LATE FRIDAY.
HOWEVER LINGERING UPSLOPE FLOW COMBINED WITH THE COOL POOL ALOFT
WILL CONTINUE TO SUPPORT -SHRA NW SO LEAVING IN LOW/SLIGHT POPS AT
LEAST FRIDAY MORNING FAR NW. ELSW...MAINLY SUNNY BUT BREEZY AND
COOLER WITH HIGHS 60S WEST TO LOW 70S EAST GIVEN ONLY +2-6C 85H
TEMPS.

500 MB HEIGHTS START RISING ON FRIDAY NIGHT AND SATURDAY. AT THE
SURFACE HIGH PRESSURE WILL BE CENTERED OVER VIRGINIA AND NORTH
CAROLINA BY SATURDAY MORNING. THIS WILL ALLOW FOR BETTER RAD
COOLING FRIDAY NIGHT WITH LOWS POSSIBLY FALLING INTO THE 30S
ACROSS SOME OF THE DEEPER MOUNTAIN VALLEYS. NICE DAY ON SAT WITH
WEAK RETURN FLOW DEVELOPING ALLOWING HIGHS TO RECOVER TO MORE
SEASONABLE LEVELS UNDER PLENTY OF SUN AND LOW DEWPOINTS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER RODGE CONTINUES INTO THE SOUTHEAST UNITED STATES ON SATURDAY
NIGHT AND SUNDAY. THE SURFACE HIGH MOVES OFFSHORE SATURDAY NIGHT AND
SUNDAY WITH DEEP SOUTHWEST WINDS DEVELOPING BY MONDAY.

MODELS ARE DIFFERENT WITH THE TIMING AND INTENSITY OF THE NEXT
APPROACHING TROF WITH THE OPERATIONAL ECMWF SHOWING A CLOSED 500MB
LOW AND THE OPERATIONAL GFS BEING FASTER THAN MOST OF THE OTHER
GUIDANCE. HPC GUIDANCE IS A COMPROMISE BETWEEN THE TWO AND HAVE
WEIGHTED HEAVILY TOWARD HPC GRIDS FOR THE EXTENDED.

THIS PUTS THE BEST PROBABILITY ON RAIN ON MONDAY NIGHT AND TUESDAY.
WILL KEEP WEDNESDAY BEHIND THE FRONT DRY.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
COLD FRONT IS NOW ALONG THE BLUE RIDGE PRECEDED BY A ANOTHER BAND
OF SLOW MOVING STRONG TO SEVERE STORMS. SHOULD SEE THIS LINE PUSH
EAST OF KROA SHORTLY AND THEN IMPACT THE KLYH/KDAN AREAS BETWEEN 7
AND 9 AM. THIS WILL RESULT IN A PERIOD OF MVFR/IFR CIGS AS WELL AS
LOWER VSBYS IN THE HEAVY RAIN. WIND GUSTS TO 40 MPH ARE ALSO
POSSIBLE UNTIL THE BAND CLEARS THE REGION LATER THIS MORNING.
ELSEWHERE...MVFR TO VFR CIGS ARE EXPECTED TO CONTINUE BEHIND THE
FRONT THIS MORNING...WITH GRADUALLY CLEARING SKIES THIS AFTERNOON.
CIGS ARE ALSO EXPECTED TO IMPROVE TO VFR OVER THE EAST WITH KDAN
LIKELY THE LAST LOCATION TO SEE CIGS IMPROVE EARLY THIS AFTERNOON.
WINDS WILL REMAIN GUSTY BEHIND THE FRONT AS WELL WITH PERIODIC
GUSTS TO 25-30 KTS POSSIBLE.

SKIES CLEAR ACROSS THE REGION LATER TODAY INTO THIS EVENING BEFORE
DEEPER UPSLOPE FLOW KICKS IN ACROSS THE NW UNDER THE UPPER COOL
POOL LATE. THIS MAY BRING MVFR CIGS BACK TO KBLF AND KLWB LATER
TONIGHT WITH PERHAPS AN ISOLATED -SHRA OR SPRINKLE. ELSW
WIDESPREAD VFR EXPECTED UNDER HIGH PRESSURE TONIGHT INTO FRIDAY
WITH ONLY THE UPSLOPE NW AREAS POSSIBLY STAYING MVFR UNDER STEEPER
LAPSE RATES INTO FRIDAY MORNING. HIGH PRESSURE AND HIGHER HEIGHTS
SHOULD FINALLY ENSURE OVERALL VFR CONDITIONS FOR THE WEEKEND
BEFORE YET ANOTHER FRONT BRINGS ADDITIONAL LOWER CIGS AND A FEW
SHOWERS FOR EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...AMS
SHORT TERM...JH
LONG TERM...AMS
AVIATION...DS/JH/RCS
Hazardous weather outlook, Apr 28, 11:01 AM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 AM EDT THU APR 28 2011

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
291100-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
1101 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-291100-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1101 AM EDT THU APR 28 2011

...TORNADO WATCH 251 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 28, 10:05 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             5 NNE CHARLOTTE COURT H 37.11N 78.59W
04/27/2011  E1.00 INCH       CHARLOTTE          VA   PUBLIC

            3 TO 5 MINUTES OF HAIL UP TO QUARTER SIZED.

&&

JJACKSON
Special weather statement, Apr 28, 10:06 AM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 AM EDT THU APR 28 2011

NCZ006-VAZ058-059-281445-
CASWELL NC-CHARLOTTE VA-HALIFAX VA-
1006 AM EDT THU APR 28 2011

...A STRONG THUNDERSTORM WILL AFFECT CASWELL...CHARLOTTE AND HALIFAX
COUNTIES...

AT 1001 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF TURBEVILLE...MOVING NORTHEAST AT 60 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CLUSTER SPRINGS AROUND 1015 AM...SOUTH BOSTON
AROUND 1020 AM...SCOTTSBURG AROUND 1025 AM...DRYBURG AROUND 1030
AM...CLOVER AROUND 1035 AM AND WYLLIESBURG AROUND 1040 AM.

LAT...LON 3689 7848 3670 7864 3665 7857 3664 7858
      3669 7865 3669 7867 3665 7870 3654 7873
      3654 7913 3645 7914 3654 7926 3654 7922
      3659 7921 3710 7849 3708 7844

RCS
Local storm report, Apr 28, 10:45 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      5 E BURNSVILLE          38.19N 79.56W
04/28/2011                   BATH               VA   DEPT OF HIGHWAYS

            JUNCTION OF THE BULLPASTURE AND COWPASTURE RIVERS CLOSED
            JUNCTION ROAD.

&&

JJACKSON
Local storm report, Apr 28, 10:48 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      4 SE BURNSVILLE         38.15N 79.60W
04/28/2011                   BATH               VA   DEPT OF HIGHWAYS

            COWPASTURE RIVER FLOODED AND CLOSED ROUTE 627...SCOTCH
            TOWN DRAFT

&&

JJACKSON
Local storm report, Apr 28, 10:50 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      4 SE BURNSVILLE         38.14N 79.61W
04/28/2011                   BATH               VA   DEPT OF HIGHWAYS

            COWPASTURE RIVER FLOODED AND CLOSED ROUTE 676...INDIAN
            DRAFT RD.

&&

JJACKSON
Local storm report, Apr 28, 10:56 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1056 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             CHATHAM                 36.82N 79.40W
04/27/2011  E1.00 INCH       PITTSYLVANIA       VA   PUBLIC

            ONE INCH HAIL

&&

EH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:06 PM EDTFlash Flood WatchRNKMercer, Monroe, Summers13 hr
Apr 27, 10:12 PM EDTTornado WarningRNKMercer48 min
Apr 27, 10:32 PM EDTTornado WarningRNKGreenbrier43 min
Apr 27, 10:57 PM EDTTornado WarningRNKGreenbrier, Mercer, Summers48 min
Apr 27, 11:09 PM EDTTornado WarningRNKMercer, Monroe, Summers51 min
Apr 27, 11:43 PM EDTTornado WarningRNKGreenbrier, Summers36 min
Apr 27, 11:53 PM EDTTornado WarningRNKMercer, Monroe52 min
Apr 27, 11:56 PM EDTTornado WarningRNKGreenbrier, Monroe, Summers49 min
Apr 28, 12:40 AM EDTTornado WarningRNKGreenbrier35 min
Apr 28, 12:45 AM EDTTornado WarningRNKMercer, Monroe, Summers45 min
Apr 28, 12:48 AM EDTFlash Flood WarningRNKGreenbrier, Monroe6 hr
Apr 28, 1:03 AM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe57 min
Apr 28, 1:19 AM EDTTornado WarningRNKMonroe26 min
Apr 28, 1:39 AM EDTFlash Flood WarningRNKMercer, Monroe, Summers3 hr
Apr 28, 1:43 AM EDTTornado WarningRNKMonroe19 min
Apr 28, 1:45 AM EDTTornado WarningRNKGreenbrier, Mercer, Monroe, Summers31 min
Apr 28, 1:47 AM EDTTornado WarningRNKMercer9 min
Apr 28, 2:17 AM EDTTornado WarningRNKMercer, Monroe, Summers28 min
Apr 28, 6:47 AM EDTAreal Flood WarningRNKGreenbrier, Monroe6 hr

Nearby

River Flood Warnings in West Virginia, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.